You’ve probably heard of both acetaminophen (Tylenol) and ibuprofen (Advil, Motrin). They’re two of the most popular over-the-counter (OTC) pain killers. But do you know the difference between them?
While acetaminophen and ibuprofen both function as pain relievers, they are different kinds of drugs. Acetaminophen, also known as APAP, is a nonopioid analgesic and antipyretic agent that reduce pain and fever. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that reduces inflammation, pain, and mild to moderate fever.
People take ibuprofen and acetaminophen for headaches, menstrual cramps, back pain, mouth or tooth pain, and fevers. You can safely take acetaminophen and ibuprofen together. Before you do, though, you should be aware of the correct dosage for each separately.
How Much Acetaminophen Can You Take?
Those over the age of 12 can usually safely take up to 4,000 mg of acetaminophen per day. However, to be on the safe side, you shouldn’t take more than 3,000 mg per day unless recommended by your doctor. That’s because acetaminophen can be harmful to your liver. For children aged 12 and under, ask your doctor for the best dosage, depending on how much they weigh.
Usually, for day-to-day pain, you won’t need more than 1,000 mg per day. Many OTC medications contain acetaminophen, though the dose they include can vary. Most commonly, you can expect to see doses between 300 and 650 mg. If you’re looking at the label and checking for acetaminophen, keep in mind that it might be labeled as APAP.
How Much Ibuprofen Can You Take?
OTC ibuprofen comes most commonly in 200 or 400 mg pills.
Adults should never take more than 1,200 mg of ibuprofen per day unless it’s recommended and supervised by a doctor. Additionally, adults shouldn’t take more than 800 mg of ibuprofen at a time. Older adults—age 60 and over—should limit taking ibuprofen, if possible, because they have a greater risk of gastrointestinal and kidney side effects.
A safe dosage of ibuprofen for children depends on their weight and the specific formulation of the medication. Talk to your doctor before giving your child ibuprofen to be on the safe side.
Taking Acetaminophen and Ibuprofen at the Same Time
You can take ibuprofen and acetaminophen together safely if you don’t exceed the recommended dose for either drug. If you combine them and experience unwanted side effects such as abdominal pain, avoid taking them together. Instead, you can alternate taking them throughout the day at different times, separated by hours.
Research suggests that taking ibuprofen and acetaminophen together might be more effective at relieving pain than taking only one or the other. Furthermore, taking them together means that the total amount you take of each of them per day is less.
The FDA approved Advil Dual Action, a medication that contains both acetaminophen and ibuprofen, in early 2020 for headache, toothache, backache, muscle pains, arthritis pain, and menstrual cramps. Each caplet contains 250 mg of acetaminophen and 125 mg of ibuprofen, with a dosage of two every eight hours for persisting symptoms.
To date, no other medication with both of these OTC pain relievers has received approval. While getting them separately is easy enough, you can’t deny the convenience of having both in one caplet. It means having one less pill to swallow, after all.
Saving Money on Acetaminophen and Ibuprofen
Whether you’re buying Advil Dual Action or acetaminophen and ibuprofen separately, finding the store in your area selling these medications at the lowest price will benefit your bank account in the long run. These drugs aren’t typically expensive, but you should always have some available at home, as getting them for less adds up over time.
You can find the best deals by using a prescription savings card company like ScriptSave® WellRx, which works with pharmacies across the country to offer the lowest prices. To save on these medications with ScriptSave WellRx, you'll need a doctor's prescription. Just download a savings card either from our website or app. With coupons on medications, you can end up saving up to 80 percent.
Dr. Diana Rangaves, Google Scholar, holds a doctorate from the University of California. As a clinical pharmacist and writer, she has extensive experience and expertise in all levels of content creation, leadership, health, fintech, and business sectors. A published author, she writes for numerous print and online outlets. Diana lives in California with her dogs and pasture pets in their forever home.